How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31320
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

Is it dangerous quit cold turkey if taking Gabapentin?

This answer was rated:

Is it dangerous to quit "cold turkey" if you're taking Gabapentin 300 MG three times a day? For approximately four or five days I've been very dizzy during the day and when I turn over at night. My doctor has decreased my dosage from 600 MG three times a day, and I'm still experiencing dizziness.

When should this go away? My doctor is out of town, and I need an answer. Thank you very much.


The Gabapentin cannot be stopped cold turkey. It should be gradually tapered off. If you have already been on the doses of 300 mg three times a day for two days, you can taper it off to 300 mg twice a day or 150 mg thrice a day. This hopefully should abate your dizziness.

Please feel free for your follow up questions.

Customer: replied 6 years ago.

Okay, I can cut the 600 MG in half to get the 300 MG twice a day. Do you have any suggestions on times this Gabapentin should be taken during the day? I now take at 9:30, 2:30 and 7:30. I'm really not stupid; I'm just trying to get rid of this dizziness during the day and at night when I turn over in my bed too fast.

My doctor put me on this medicine for the neuropathy in my feet caused by a doctor who got into my nerves when she "cemented" a stress fracture right above my tailbone.

How long does it take usually to get rid of this dizziness or is there any time limit?

Thank you, Doctor.

You are very welcome.

When Gabapentin is taken three times a day; ideally the doses should be spaced at 8 hours each and should be taken at 10 PM, 6 AM and 2 PM (plus minus one hour according your day schedule). The dizziness due to the side effect of the Gabapentin should get better with the dose reduction and is likely resolve within 48 hours or lesser time, when you have stopped it completely. But many times, just dose reduction abates it fully.

It is pleasure and privilege assisting you.

I hope this was helpful to you. If you have any more questions, please feel free to ask. I am truly privileged to help you, and I want to make sure that you are satisfied with the answer. Good luck!

Dr. Arun Phophalia and 2 other Health Specialists are ready to help you